Automatic Control and Computer Sciences

, Volume 51, Issue 7, pp 770–782 | Cite as

New Estimates of Numerical Values Related to a Simplex



Let n ∈N, and let Q n = [0 1] n . For a nondegenerate simplex S ⊂ R n , by σS we denote the homothetic copy of S with center of homothety in the center of gravity of S and ratio of homothety σ. By ξ(S) we mean the minimal σ > 0 such that Q n ⊂ σS. By α(S) let us denote the minimal σ > 0 such that Q n is contained in a translate of σS. By d i (S) we denote the ith axial diameter of S, i. e. the maximum length of the segment contained in S and parallel to the ith coordinate axis. Formulae for ξ(S), α(S), d i (S) were proved earlier by the first author. Define ξ n = min{ξ(S): SQ n }. Always we have ξ n n. We discuss some conjectures formulated in the previous papers. One of these conjectures is the following. For every n, there exists γ > 0, not depending on SQ n , such that an inequality ξ(S) − α(S) ≤ γ(ξ(S) − ξ n ) holds. Denote by ϰ n the minimal γ with such a property. We prove that ϰ1 = \(\frac{1}{2}\); for n > 1, we obtain ϰ n ≥ 1. If n > 1 and ξ n = n, then ϰ n = 1. The equality holds ξ n = n if n + 1is an Hadamard number, i. e. there exists an Hadamard matrix of order n + 1. This proposition is known; we give one more proof with the direct use of Hadamard matrices. We prove that ξ 5 = 5. Therefore, there exist n such that n + 1 is not an Hadamard number and nevertheless ξ n = n. The minimal n with such a property is equal to 5. This involves ϰ 5 = 1 and also disproves the following previous conjecture of the first author concerning the characterization of Hadamard numbers in terms of homothety of simplices: n + 1 is an Hadamard number if and only if ξ n = n. This statement is valid only in one direction. There SQ5 exists simplex such that the boundary of the simplex 5S contains all the vertices of the cube Q5. We describe one-parameter family of simplices contained in Q5 with the property α(S) = ξ(S) = 5. These simplices were found with the use of numerical and symbolic computations. Another new result is an inequality ξ6 < 6.0166. We also systematize some of our estimates of numbers ξ n , θ n , ϰ n provided by the present day. The symbol θ n denotes the minimal norm of interpolation projector on the space of linear functions of n variables as an operator from C(Q n ) to C(Q n ).


simplex cube homothety axial diameter interpolation projector numerical methods 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Klimov, V.S., and Ukhalov, A.Yu., Reshenie zadach matematicheskogo analiza s ispol’zovaniem sistem komp’uternoi matematiki (Solving the Problems of Mathematical Analysis with the Use of Systems of Computer Mathematics), Yaroslavl: Yarosl. Gos. Univ., 2014.Google Scholar
  2. 2.
    Nevskij, M.V., Inequalities for the norms of interpolating projections, Model. Anal. Inf. Sist., 2008, vol. 15, no. 3, pp. 28–37.Google Scholar
  3. 3.
    Nevskij, M.V., On a certain relation for the minimal norm of an interpolational projection, Model. Anal. Inf. Sist., 2009, vol. 16, no. 1, pp. 24–43.Google Scholar
  4. 4.
    Nevskii, M.V. On a property of n-dimensional simplices, Math. Notes, 2010, vol. 87, no. 4, pp. 543–555.MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Nevskii, M.V., On geometric characteristics of an n-dimensional simplex, Model. Anal. Inf. Sist., 2011, vol. 18, no. 2, pp. 52–64.MathSciNetGoogle Scholar
  6. 6.
    Nevskii, M.V., Geometricheskie otsenki v polinomial’noi interpolyatsii (Geometric Estimates in Polynomial Interpolation), Yaroslavl: Yarosl. Gos. Univ., 2012.Google Scholar
  7. 7.
    Nevskii, M.V., Computation of the longest segment of a given direction in a simplex, Fund. Prikl. Mat., 2013, vol. 18, no. 2, pp. 147–152.Google Scholar
  8. 8.
    Nevskii, M.V., and Ukhalov, A.Yu., On numerical characteristics of a simplex and their estimates, Model. Anal. Inf. Sist., 2016, vol. 23, no. 5, pp. 603–619.MathSciNetCrossRefGoogle Scholar
  9. 9.
    Hall, M., Jr., Combinatorial Theory, Waltham (Massachusets)-Toronto-London: Blaisdall Publishing Company, 1967.MATHGoogle Scholar
  10. 10.
    Hudelson, M., Klee, V., and Larman, D., Largest j-simplices in d-cubes: Some relatives of the Hadamard maximum determinant problem, Linear Algebra Appl., 1996, vol. 241-243, pp. 519–598.MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Lassak, M., Parallelotopes of maximum volume in a simplex, Discrete Comput. Geom., 1999, vol. 21, pp. 449–462.MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Mangano, S., Mathematica Cookbook, Cambridge: O’Reilly Media Inc., 2010.Google Scholar
  13. 13.
    Nevskii, M., Properties of axial diameters of a simplex Discrete Comput. Geom., 2011, vol. 46, no. 2, pp. 301–312.MathSciNetCrossRefGoogle Scholar
  14. 14.
    Scott, P.R., Lattices and convex sets in space, Quart. J. Math., 1985, vol. 36, pp. 359–362.MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Scott, P.R., Properties of axial diameters, Bull. Austral. Math. Soc., 1989, vol. 39, pp. 329–333.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Allerton Press, Inc. 2017

Authors and Affiliations

  1. 1.Demidov Yaroslavl State UniversityYaroslavlRussia

Personalised recommendations